Michigan, 2025Damaging Winds in Michigan, July 24, 2025
July 24, 2025 · NWS APX · 3 events in 3 counties and zones
Later in the afternoon on the 24th, a line of storms, associated with the morning storms across the Tip of the Mitt, developed across the southern/southeastern portions of the forecast area, resulting in pockets of tree damage from northeastern Gladwin county and Ogemaw county, eastward to Lake Huron.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Later in the afternoon on the 24th, a line of storms, associated with the morning storms across the Tip of the Mitt, developed across the southern/southeastern portions of the forecast area, resulting in pockets of tree damage from northeastern Gladwin county and Ogemaw county, eastward to Lake Huron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 24, 12:36 PM EST, 26 minutes earlier. Its key messages:
- Hot and humid today over NE lower, especially in Gladwin, Arenac, and Iosco Counties
- Chances for afternoon showers and storms. The main hazards with storms will be heavy rain, lightning, an damaging wind gusts.
- A brief cool down back into the high 70s and 80s Friday and Saturday, then heat returns Sun and Mon
- On and off showers and storm chances through end of the month
Area forecast discussion, Jul 24, 12:36 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
136 PM EDT Thu Jul 24 2025
.KEY MESSAGES...
- Hot and humid today over NE lower, especially in Gladwin, Arenac,
and Iosco Counties
- Chances for afternoon showers and storms. The main hazards with
storms will be heavy rain, lightning, an damaging wind gusts.
- A brief cool down back into the high 70s and 80s Friday and
Saturday, then heat returns Sun and Mon
- On and off showers and storm chances through end of the month
&&
.UPDATE...
Issued at 928 AM EDT Thu Jul 24 2025
Inherited forecast themes remain on track... a grotesquely humid
day across much of the Northwoods. Current peek at radar and
satellite shows low cloud beginning to wash out across the area,
with an area of semi-organized convection rocketing off the Door
Peninsula, moving into the open waters of northern Lake
Michigan. 12z soundings between GRB and APX showcases that
moisture probably only gets deeper for us... Ample saturation to
our west at the GRB site has yielded a 2.06 PWAT, while a little
bit of drier air aloft has a lesser 1.54 PWAT. As this area of
deeper moisture advects eastward, and diurnal heating commences,
will easily see enough instability to generate thunderstorms. At
this juncture, the bigger issue looks to be those torrential
rains... though with enough shear (0-6km Bulk Shear generally
~40kts), could certainly see a damaging wind threat materialize
in the most robust of updrafts. As it stands now, the most
favorable window for storms across northern Michigan is
generally somewhere between 10 AM and 5 PM, perhaps lingering a
little later closer to Lake Huron / Saginaw Bay. In these
scenarios with such low cloud bases, will have to watch how
outflow boundary generation materializes this afternoon, as any
hyper- localized shear environments could throw a funnel cloud
or two if these collisions are absolutely perfect. Very low
confidence in anything tornadic, but cannot be ruled out.
In addition, combination of highs in the 90s and surface
dewpoints well into the 70s in the Saginaw Bay area (where a
Heat Advisory is in effect thru 8 PM this evening), heat indices
are expected to climb in excess of 100... with 95 to 100 heat
indices across portions of Ogemaw and Alcona as well.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 244 AM EDT Thu Jul 24 2025
Current surface observations show most winds have returns to
southerly over northern MI this morning as an MCS dissipates with
the remnants exiting to the north and east. Dew points in the mid to
high 60s will keep climbing this morning into the low to mid 70s as
the axis of deepest moisture moves over MI today. This moisture
surge has been rotating around a large dome of high pressure which
is has been meandering over the central and eastern U.S.
Cyclogenesis over south central Ontario CAN has helped better define
a cold front that stretches across Lk Superior towards northern WI
and southern MN. Surface high pressure building into MN and Lk
Superior will continue to push the boundary to the SE across MI
today. Hot and humid conditions in the lower levels, paired with a
trend of decreasing heights aloft leads to an unstable environment
(especially for locations that warm well into the 90s) later this
morning and early afternoon. Shear in the mid and lower levels is
modest, however slightly better shear in the mid levels exists today
compared to yesterday - which means discrete storms could become
organized. The main window will be the mid morning hours to the late
evening hours for the best chances with severe storms. The main
hazards will be heavy rain, lightning, and damaging wind gusts. As
the boundary slowly moves across the area, repeated rounds of heavy
rain could be seen over some areas. If seen, this could lead to
localized flooding in low spots and hilly terrain.
Hot and humid conditions will be seen today. The hottest
temperatuers will likely be in Gladwin, Arenac, and Iosco counties -
as a meso-scale boundary from the MCS last evening formed just to
the north these areas, leaving them untouched. NE lower will also
not be impacted by the approaching front before peak heating. Heat
indices reaching into the high 90s and low 100s will likely be seen
over the counties adjacent to Saginaw bay this afternoon. The one
caveat to this is if the boundary progresses quicker than
anticipated and cloud cover reaches these spots before peak heating.
However, with the humidity conditions will still feel hot today
whether heat indices are in the low 90s or high 90s.
Uncertainty: There is uncertainty in the exact coverage of storms
and the timing of the boundary today. CAMs depict either mostly
discrete or multi cell clusters along the boundary but keep coverage
isolated or scattered. The boundary will be weak and washed out,
possibly slowing down over northern as it battles with southerlies
to the south. The lack of uniform forcing will likely result in less
coverage, however storm outflows could substitute for this.
Nonetheless, the best instability will likely land over NE lower -
as the boundary will be orientated SW/NE - and lead to the best
chances for storms here.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 244 AM EDT Thu Jul 24 2025
Surface high pressure builds in Friday, leading to temperatures
cooling by 5 to 10 degrees and a brief relief from the humidity. A
shortwave will eject from the southern plains/Rockies towards the
great lakes region. Showers and storm chances return Saturday. Bu
Sunday, the dome of high pressure has migrated back to the central
plains and returns temperatures back into the high 80s. Rounds of
showers and storms will be possible as they rotate around the upper
high and over MI through mid week.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 136 PM EDT Thu Jul 24 2025
Showers/ storms will continue to track through the region this
afternoon into the evening with gusty winds and heavy rain
(possibly reducing visibilities) at times. Westerly winds will
decrease and turn northerly through the night becoming calm/
light. Chances for patchy fog develop into the morning hours
with any fog development expected to burn off as the sun rises
in the morning.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening for MIZ036-041-042.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LHZ349.
&&
UPDATE...HAD
SHORT TERM...ELD
LONG TERM...ELD
AVIATION...NSC
Hazardous weather outlook, Jul 24, 2:08 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
308 AM EDT Thu Jul 24 2025
MIZ016>018-020>036-041-042-086>088-095>099-250715-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
308 AM EDT Thu Jul 24 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Today and tonight.
Locally heavy rain and strong to severe thunderstorm chances
exist for northern Lower Michigan today. Main hazards are heavy
rain and damaging winds. Dangerous heat will be seen over areas
of NE lower near Saginaw Bay.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Times of showers and storms are forecasted through the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but any reports of strong
storms or rainfall totals are appreciated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-250715-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
308 AM EDT Thu Jul 24 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Today and tonight.
Thunderstorms chances spread across all of northern Michigan on
today, especially over the Lake Huron and Lake Michigan waters.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Times of showers and storms are forecasted through the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but any reports of strong
storms or rainfall totals are appreciated.
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jul 24, 12:14 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
114 PM EDT Thu Jul 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Tstm Wnd Dmg 5 NNW Riggsville 45.64N 84.65W
07/24/2025 Cheboygan MI Law Enforcement
Numerous trees down on road with visible
funnel reported. Potential tornado damage.
Time estimated via radar.
&&Special weather statement, Jul 24, 12:50 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Gaylord MI
150 PM EDT Thu Jul 24 2025
MIZ035-241830-
Ogemaw MI-
150 PM EDT Thu Jul 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN OGEMAW COUNTY THROUGH
230 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clear Lake, or near St. Helen, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated. Weak rotation has also been observed on
radar with this storm.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rose City, Clear Lake, Lupton, Rose Township, Selkirk, and Rifle
River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4431 8435 4436 8437 4439 8437 4445 8428
4451 8404 4451 8389 4431 8389
TIME...MOT...LOC 1750Z 253DEG 34KT 4436 8429
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CornishSpecial weather statement, Jul 24, 12:52 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
152 PM EDT Thu Jul 24 2025
MIZ018-024-241830-
Presque Isle MI-Alpena MI-
152 PM EDT Thu Jul 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ALPENA AND
SOUTHEASTERN PRESQUE ISLE COUNTIES THROUGH 230 PM EDT...
At 152 PM EDT, Doppler radar was tracking a strong thunderstorm near
Posen, or 9 miles southwest of Presque Isle Light, moving northeast
at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Presque Isle Light, Presque Isle, Posen, Thompsons Harbor State Park,
Cathro, and Lakewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4513 8361 4523 8373 4539 8349 4539 8347
4533 8341 4528 8333 4523 8335 4520 8331
TIME...MOT...LOC 1752Z 238DEG 31KT 4523 8362
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CornishLocal storm report, Jul 24, 1:01 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Gaylord MI
201 PM EDT Thu Jul 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Tstm Wnd Dmg 3 SSE Traverse City 44.72N 85.58W
07/24/2025 Grand Traverse MI Emergency Mngr
Emergency manager relayed a report from the
public of numerous trees down and a roof
ripped off a silo. Delayed report, time
estimated via radar.
&&
JLDThunderstorm Wind, Gladwin
- When
- July 24, 1:02 PM EST
- Where
- Gladwin County, 2.68 mi N of Skeels
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 44.119, -84.585
Multiple reports of thunderstorm wind damage and power outages in neighborhoods near Grass Lake in northwestern Gladwin county. Trained spotter in this area reported personal weather station wind measurement to 51mph at 10 ft above ground level.
Thunderstorm Wind, Iosco
- When
- July 24, 2:15 PM EST
- Where
- Iosco County, 2.3 mi SSE of East Tawas
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.250, -83.460
Marine wind sensor on Tawas Bay reported wind gust to 60mph.
Thunderstorm Wind, Arenac
- When
- July 24, 2:15 PM EST
- Where
- Arenac County, 3.17 mi ENE of Alger
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $14,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.142, -84.064
Social media post from Alger Area Firefighter Station 15 to avoid Maple Ridge Rd between Melita Rd and M-33 due to downed trees, in the vicinity of Skidway Lake and Prescott. Additional reports of damage in the Forest Lake and north Clayton Twp/Mills Twp area. Comments also included a photo of a healthy fallen tree on top of a late-model SUV on a road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 26, 20252 deaths · 1 event
- Rip Current in Virginia, July 24, 20251 death · 2 injured · 1 event
- Excessive Heat and Heat in Oklahoma, July 24 to 28, 2025121 events
- Flash Flood and Flooding in Illinois, July 24, 20251 injured · 70 kt wind · 63 events
- Heat in Texas, July 24 to 26, 20255 injured · 27 events
- Flash Flooding and Hail in Texas, July 24 to 25, 2025$95,000 · 1.5 in hail · 5 events
- Excessive Heat and Heat in Texas, July 24 to 28, 202522 events
- Flood and Hail in Colorado, July 24, 20251.25 in hail · 14 events
- Excessive Heat in Oklahoma, July 24, 202513 events
- Heat in Texas, July 24 to 25, 202511 events
- Heat in New York, July 24, 20258 events
- Damaging Winds in Michigan, July 24, 202559 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296230, 1296231, 1296232.